Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 3, 2020Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 3, 2020, 5:10 PM EDT for Chautauqua County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 5:10 PM EDT (21:10 UTC)
Expired
Aug 3, 2020, 5:45 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS81 KBUF 032110
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT Mon Aug 3 2020

NYZ019-020-032145-
Chautauqua-Cattaraugus-
510 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CATTARAUGUS AND
EAST CENTRAL CHAUTAUQUA COUNTIES...

At 509 PM EDT, a strong thunderstorm was located 10 miles southeast
of Fredonia, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stockton, Dayton, Conewango, Leon, Arkwright, Cassadaga, South
Dayton, Sinclairville, Cherry Creek, Perrysburg, Hamlet and Silver
Creek Reservoir.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4221 7930 4235 7940 4249 7908 4240 7885
      4223 7896
TIME...MOT...LOC 2109Z 246DEG 22KT 4230 7925 
$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:48 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 2:48 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Unsettled weather will remain over the region through Tuesday night
as weak disturbances pass through, while tropical system Isaias
rides up the coast. High pressure will build across the region late
Wednesday with near normal temperatures and a dry weather pattern
through the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Sfc analysis shows main low is exiting across eastern Quebec toward
the Canadian Maritimes with cold front extending back across Lake
Ontario and to another low vcnty of southern Lake Huron. There is a
small warm front extending from the Lake Huron low across Lake Erie
which is supporting expanding clusters of strong thunderstorms
across southern Ontario and additional scattered storms in a warm
and more humid/unstable airmass from Lake Erie into Ohio/Indiana. A
few of these storms are beginning to drift into southwest NY. Threat
for scattered showers and thunderstorms will increase the rest of
the afternoon as we have already reached our convective temperature
in the upper 70s. Will increase pops to likely by late afternoon and
early evening mainly from Genesee valley westward. MLCAPES up to
1000j/kg and shear around 30 kts along with lake breeze boundary
could result in a stronger storm or two into early evening. Heavy
downpours will be the main hazard in the storms.

Even beyond the evening hours, chances for some disorganized showers
and isolated thunderstorms will continue as sfc low drifts toward
western NY and as jet streak over Tennessee valley lifts north and
enhances already present jet aloft over northeast CONUS and se
Canada. Greatest chances of widespread rain late tonight and into
Tuesday morning will be over far eastern areas into the North
Country. This is even before tropical system Isaias lifts northward
along the Mid Atlantic States.

Rest of Tuesday will be unsettled across the region. Expect showers
and some thunderstorms to blossom mid morning onward over western NY
to the Genesee Valley. Given enough destabilization early on, some
strong storms would be possible similar to what is occurring in
similar region of this low/warm front over southern Ontario today.
Farther east, looks like bulk of rain with Isaias stays east of our
region, though shield of moderate rain may clip Lewis county late in
the day. Between the Genesee valley and edge of tropical system
could be a lull in coverage of any showers. Some model descrepancy
though, so did not emphasize the minimum in coverage just quite yet.
With all the showers and clouds around, highs will only top out in
the 70s across the board, with warmest temps over the Niagara
Frontier.

Finally on Tuesday night, the tropical system lifts northeast in the
evening while sfc low over WNY and associated cold front sweep
through. May become breezy for a while especially from the Niagara
Frontier late Tuesday evening to along the rest of the Lake Ontario
shore and toward eastern Lake Ontario region overnight Tuesday
night. Shortwave moving through and lingering instability due to
cooler air crossing Lake Ontario results in chance for scattered
showers and isolated thunderstorms through most of the night over
southeast and eastern Lake Ontario regions. Low temps back to near
normal with readings in the mid 50s to lower 60s, coolest over
Southern Tier.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Heading into Wednesday, a large area of low pressure will reside
over southern Quebec and New England as a result of the collision of
the surface low with trailing cold front and Tropical Storm Isaias.
Throughout the day, the remnants of Tropical Storm Isaias will
transfer its energy to the other surface low causing it to occlude.
This occluded low will then drift further north-northeast into
Quebec. Meanwhile, a large area of surface high pressure spanning
much of the Mid-western states will build in across the western
portions of the forecast area. While the high pressure will be
knocking on our western door step, the eastern portions (from
Rochester east) will remain under enough of an influence from the
exiting surface low to continue chances for showers Wednesday
morning. Shower chances will then diminish from west to east as the
day progresses. Cold air advection will continue behind the passed
cold front on Wednesday. Highs on Wednesday will range in the 70s
with the higher elevations seeing on the low 70s and lake
plains/lower terrain in the mid to upper 70s.

The aforementioned bubble of surface high pressure will push in and
eventually dominate overhead of the region on Thursday, which will
make for a primarily dry day and night. Highs will begin to warm up
Thursday, allowing for highs to climb up into the mid to upper 70s
and a few 80s. However some of the higher elevations will be on the
cool side with highs again in the low 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A weakening shortwave will cross the area Friday causing some
showers Friday afternoon into early Saturday morning. The best
shower chances will lie across the state border of New York and
Pennsylvania. Heading into the weekend, a vast majority will be dry
as an area of high pressure settles in over the region. Shower
activity will then increase Monday as the next low pressure system
over Northern Canada drags its surface boundaries across the Great
Lakes and into the region.

Overall, temperatures will continue to warm throughout the period.
Temperatures to start off this period will begin in the upper 70s to
low 80s on Friday and end in the low to mid 80s by Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Most locations stay low-end VFR into this evening. Daytime heating
and an approaching frontal boundary is helping to kick off scattered
showers and isolated thunderstorms which could affect all terminals
expect ART through early this evening. A period of steadier showers
and isolated thunderstorms may move in late tonight and especially
on Tuesday with a mix of VFR/MVFR flight conditions. Lowest cigs
late tonight into Tuesday will be at JHW with good chance of
lowering to IFR for a time.

Outlook...

Tuesday night...MVFR/VFR. A chance of showers and thunderstorms
mainly east of Lake Ontario.
Wednesday...VFR, but showers possible east of Lake Ontario.
Thursday through Saturday...VFR.

&&

.MARINE...
Low pressure over eastern Quebec and an associated cold front will
exit across the Canadian Maritmes into this evening allowing winds
and waves to continue to diminish. Light winds and negligible waves
will then persist into Tuesday afternoon before a cold front crosses
the lower Great Lakes Tuesday night helping to freshen winds from
the northwest, especially on Lake Ontario. It is possible a round of
Small Craft Advisories may be needed Tuesday night on Lake Ontario,
mainly east of Hamlin Beach over the southeast and eastern sections
of Lake Ontario.

Waterspouts will be possible behind the cold front Tuesday night
into Thursday with lowering temperatures aloft. Looks like the
period for best waterspout potential would be later Wednesday into
Thursday morning with cold temps aloft and winds becoming light
enough to favor developing low-level convergence zones where
waterspouts typically form.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...JLA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Aug 3, 12:58 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1258 PM EDT Mon Aug 3 2020

NYZ001>008-010>014-019>021-085-041700-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1258 PM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-041700-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1258 PM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-041700-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1258 PM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Aug 3, 5:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT Mon Aug 3 2020

NYZ019-020-032145-
Chautauqua-Cattaraugus-
510 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CATTARAUGUS AND
EAST CENTRAL CHAUTAUQUA COUNTIES...

At 509 PM EDT, a strong thunderstorm was located 10 miles southeast
of Fredonia, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stockton, Dayton, Conewango, Leon, Arkwright, Cassadaga, South
Dayton, Sinclairville, Cherry Creek, Perrysburg, Hamlet and Silver
Creek Reservoir.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4221 7930 4235 7940 4249 7908 4240 7885
      4223 7896
TIME...MOT...LOC 2109Z 246DEG 22KT 4230 7925

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:58 PM EDTSpecial Weather StatementBUFOrleans32 min
Aug 3, 6:07 PM EDTSpecial Marine WarningBUF83 min
Aug 3, 6:36 PM EDTSpecial Marine WarningBUF84 min
Aug 3, 7:05 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne55 min
Aug 3, 7:27 PM EDTSpecial Marine WarningBUF79 min
Aug 3, 7:57 PM EDTSpecial Weather StatementBUFWayne63 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.